Sunday, July 10, 2011


My last post was titled “It’s Been Awhile,” but who knew it would take me 15 months to get back into the groove of writing. I’m hoping to update more often because I have quite a lot to say.

In the past 15 months a lot has happened. I started working full-time, started taking Betaseron, stopped taking Betaseron, started Tysabri, stopped Tysabri, had flare-ups roughly every 3 months, developed 3 new lesions, and decided to start Gilenya, or as Dr. C calls it, The Pill.

Gilenya is the spark I needed to get my fingers back on the keyboard. I guess it’s the newness of the drug and all its big promises that has me ready to document the changes of my body in the hope of looking back in a few months and seeing actual improvement in my condition.

Over the next few days or weeks I will do more in-depth entries about the other occurrences, but this entry is about Gilenya.

First off, I’m terrified about starting a new drug. This feeling isn’t exclusive to Gilenya, but seems stronger because it’s not just new to me, but it’s new to everyone. Gilenya (fingolimod) was approved by the FDA in September 2010 and is the first oral disease-modifying treatment. It’s not a cure. However, it is designed to slow down the progression of the disease and reduce the number of flare-ups for folks with relapsing forms of the disease. It’s also believed to make day-to-day life easier, which is a major plus for the drug. Oh, and it’s a pill! Personally, I don’t miss the needles and I’m sure every person that has chosen to try Gilenya absolutely agrees.

But with all drugs, there are risks. According to the Patient Medication Guide:

GILENYA may cause serious side effects, including:

· Slow Heart Rate (bradycardia or bradyarrhythmia) when you start taking GILENYA.

GILENYA can cause your heart rate to slow down, especially after you take the first dose. Your heart rate will usually slow down the most about 6 hours after you take your first dose of GILENYA. You might feel dizzy or tired or be aware of a slow or irregular heartbeat if you heart rate slows down. Usually, if you experience these types of symptoms due to the slowing down of your heart rate, they will occur during the first 6 hours after the first dose.

Your doctor will watch you for the first 6 hours after you take the first dose to see if you have any serious side effects. Your slow heart rate will usually return to normal within 1 month after you start taking GILENYA.

· Infections.

GILENYA can increase your risk of serious infections. GILENYA lowers the number of white blood cells (lymphocytes) in your blood. This will usually go back to normal within 2 months of stopping treatment. Your doctor may do a blood test before you start taking GILENYA.

· A problem with your vision called macular edema.

Macular edema can cause some of the same vision symptoms as an MS attack (optic neuritis). You may not notice any symptoms with macular edema. Macular edema usually starts in the first 3 to 4 months after you start taking GILENYA. Your doctor should test your vision before you start taking GILENYA and 3 to 4 months after you start taking GILENYA, or any time you notice vision changes during treatment with GILENYA. Your risk of macular edema may be higher if you have diabetes or have had an inflammation of your eye called uveitis.

· Breathing problems.

Some people who take GILENYA have shortness of breath. Call your doctor right away if you have trouble breathing.

· Liver problems.

GILENYA may cause liver problems. Your doctor should do blood tests to check your liver before you start taking GILENYA.

Evidence of these problems and minor side-effects include:



a slow or irregular heartbeat



body aches




blurriness or shadows in the center of your vision

a blind spot in the center of your vision

sensitivity to light

unusually colored (tinted) vision



stomach pain

loss of appetite


your skin or the whites of your eyes turn yellow

dark urine




back pain

abnormal liver tests


With this very long list of (known) things that could possibly go wrong, I think I have every right to be terrified. Don’t I? I’m definitely going to start the medication tomorrow, but I’m still worried.

You see, I have a history of being allergic to or exhibiting rare side-effects of medications. In college I was prescribed a mood stabilizer that made me spontaneously burst into tears. No one believed it was the drug. Finally I convince my doctor to call the drug company and “spontaneous tearfulness” was one of the rare side-effects. It’s so rare that they didn’t have to list it in the prescribing information. Or, my weird allergies to gadolinium, Vioxx (this was before the recalls and both my parents and doctor told me that my symptoms were made up), Cymbalta, Avonex, and Tysabri. There are others of course, but these stand out because I was told that I wouldn’t have any real problems. Well, no significant problems, but I did.

So I’m terrified that Gilenya will join this group and leave me blind and unable to breathe.

However, I am going to my doctor’s office tomorrow morning and I’m going to swallow that little capsule. I’m gonna sit there for 6-7 hours, reading, writing, listening to music, and munching on snacks. Nothing is going to go wrong. I’m not going to be allergic, and this medication will work for me.

In spite of all my fears, I sincerely believe that Gilenya will make a positive difference in my life. I look forward to the changes and am excited to write about them here.

And that’s my plan. I’m going to do periodic posts titled “Gilenya: Day XX” that will include a list of medications, symptoms, mood, etc. I’d like to promise that I will post daily, but I’m aiming for at least weekly. Hopefully after a few weeks or months there will be definitive proof of the effect of Gilenya on my MS.

Fingers crossed.


  1. i have been tossing around the idea of switching from Copaxone to Gilenya... but i'm hesitant...

    as you write here, it's scary and a bit unnerving to contemplate starting a new drug... i look forward to reading about your experiences with The Pill!

    i hope it goes well for you tomorrow and that you will be able to continue taking this wonderful new pill....

  2. Thanks Sherri, I hope my experience can help you make the right decision for you.